4 over-the-counter drugs you’re probably taking too much of
If you frequently use over-the-counter (OTC) medications, you are one of more than 260 million Americans who report using them regularly. According to Pharmacy Times, 9 out of 10 Americans rely on these household staples to help with a variety of ailments, including aches, fevers, cold symptoms and allergies. While over-the-counter medications can save your life and help you get back on your feet after a cold or flu has wiped you out, taking too many of these medications can be dangerous to your health.
“Over-the-counter drugs are generally safe, but problems can arise if someone takes them while taking prescription drugs,” says Laura Purdy, MD, MBA, board-certified family physician in Fort Benning, Georgia. Read on to find out which popular medications you may be taking too much and what you should do instead.
READ NEXT: 5 things you need to get out of your medicine cabinet now, say pharmacists.
You’re unlikely to find anyone who hasn’t taken acetaminophen at some point in their life. Acetaminophen is the active ingredient in Tylenol and one of the most commonly used pain relievers in North America. This medicine offers myriad of benefits, such as reducing fever and relieving pain caused by toothaches, headaches, arthritis, etc.
Although Tylenol is great when you need it, adults shouldn’t take more than 3,000 milligrams of acetaminophen in a single day (this amount is even less if you’re over 65). The National Institutes of Health (NIH) states that exceeding 7,000 milligrams or more can have serious health consequences and lead to an overdose. Also, large doses of acetaminophen can damage the liver and even lead to liver transplant or death.
It’s common to assume that you don’t have to worry about an overdose if a product is sold without a prescription. Unfortunately, it is not the case. “Even with a drug or supplement information panel on the back of the box, consumers are often unaware that a single ingredient is duplicated in multiple products,” says Brandi Cole, PharmD, pharmacist and nutritionist at Persona Nutrition. “These duplications can quickly add up to a higher daily dose than a consumer may have intended, leading to bothersome side effects and toxicity in rare cases.”
READ THIS: This popular over-the-counter drug can easily cause ‘serious harm’, doctor warns.
The US Food and Drug Administration (FDA) has warned against taking more than the recommended dose of the widely used over-the-counter allergy medication diphenhydramine (the active ingredient in Benadryl). Too much diphenhydramine can have serious health consequences like heart problems, seizures, coma, and death. According to the NIH, diphenhydramine is an antihistamine used to relieve allergy symptoms, including rashes, itchy skin, watery eyes, irritated sinuses, coughing, runny nose, and sneezing. People also use diphenhydramine to prevent and treat the symptoms of motion sickness.
“Diphenhydramine shows up in several over-the-counter products not labeled for allergy use, including temporary sleeping pills and just about anything in the cold and flu aisle labeled PM,” says Cole. “[Since] it appears in unexpected places, it is possible to take too much, even if you follow the directions for each of your medications.”
If you regularly exceed the recommended dose of 200 to 300 milligrams per day, you may experience unwanted side effects, reports Everyday health. These include severe drowsiness, vomiting, confusion, ringing in the ears, blurred vision, rapid heart rate, hallucinations and seizures. “To be safe, always check the active ingredients when choosing a new product or ask your pharmacist about using a specific combination,” recommends Cole.
Americans are no strangers to caffeine. In fact, 85% of the American population drinks at least one caffeinated drink a day. But did you know that caffeine is found in many over-the-counter headache medications and weight loss supplements? So if you enjoy a few cups of java in the morning but regularly take headache medications such as Excedrin, Anacin, or Midol, you might be way above the recommended daily caffeine intake of 400 milligrams per day. day.
“Everyone reacts differently to caffeine, but generally speaking, moderation is a good idea,” advises Cole. “People sensitive to its effects may experience jitters, jitters or irritability even with slightly increased consumption. In very high doses, it can cause severe anxiety, heart rhythm changes or dehydration. “
For more health news delivered straight to your inbox, Sign up for our daily newsletter.
Iron is an essential nutrient, which means we need to get it through food or supplements. Since iron plays an essential role in the production of red blood cells, it is commonly found in multivitamins and supplements that promote blood and heart health. The amount of iron we need daily varies by age and gender. However, if you eat a lot of iron-rich foods and take iron-containing supplements, you may be at risk for iron toxicity.
“Consuming more than the recommended amount of iron can lead to uncomfortable gastrointestinal side effects, such as abdominal pain and constipation. Frequent use of high doses could even damage the stomach lining,” Cole warns. “These side effects are more common when taking up to 45 milligrams daily from dietary sources and supplements.” Before starting an iron supplement, talk to your doctor or pharmacist, especially if you eat iron-rich foods like red meat, lentils, or dark leafy greens.
Best Life offers the most up-to-date information from top experts, new research and health agencies, but our content is not intended to replace professional advice. Regarding any medications you are taking or any other health questions you have, always consult your health care provider directly.